August  2017, 22(6): 2067-2088. doi: 10.3934/dcdsb.2017085

Stabilization of difference equations with noisy proportional feedback control

1. 

Dept. of Math. and Stats., University of Calgary, 2500 University Drive N.W. Calgary, AB, T2N 1N4, Canada

2. 

Department of Mathematics, the University of the West Indies, Mona Campus, Kingston, Jamaica

E. Braverman is a corresponding author. E-mail address: maelena@ucalgary.ca

Received  June 2016 Revised  August 2016 Published  March 2017

Fund Project: The first author is supported by NSERC grant RGPIN-2015-05976, both authors are supported by AIM SQuaRE program.

Given a deterministic difference equation $x_{n+1}= f(x_n)$ with a continuous $f$ increasing on $[0, b]$, $f(0) \geq 0$, we would like to stabilize any point $x^{\ast}\in (f(0), f(b))$, by introducing the proportional feedback (PF) control. We assume that PF control contains either a multiplicative $x_{n+1}= f\left((\nu + \ell\chi_{n+1})x_n \right)$ or an additive noise $x_{n+1}=f(\lambda x_n) +\ell\chi_{n+1}$. We study conditions under which the solution eventually enters some interval, treated as a stochastic (blurred) equilibrium. In addition, we prove that, for each $\varepsilon>0$, when the noise level $\ell$ is sufficiently small, all solutions eventually belong to the interval $(x^{\ast}-\varepsilon, x^{\ast}+\varepsilon)$.

Citation: Elena Braverman, Alexandra Rodkina. Stabilization of difference equations with noisy proportional feedback control. Discrete and Continuous Dynamical Systems - B, 2017, 22 (6) : 2067-2088. doi: 10.3934/dcdsb.2017085
References:
[1]

J. A. D. Appleby, G. Berkolaiko and A. Rodkina, Non-exponential stability and decay rates in nonlinear stochastic difference equations with unbounded noise, Stochastics, 81 (2009), 99-127.

[2]

J. A. D. Appleby, C. Kelly, X. Mao and A. Rodkina, On the local dynamics of polynomial difference equations with fading stochastic perturbations, Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal., 17 (2010), 401-430.

[3]

J. A. D. Appleby, X. Mao and A. Rodkina. On stochastic stabilization of difference equations, Discrete Contin. Dyn. Syst., 15 (2006), 843-857.

[4]

E. Braverman and B. Chan, Stabilization of prescribed values and periodic orbits with regular and pulse target oriented control, Chaos, 24 (2014), 013119, 7pp.

[5]

E. Braverman, C. Kelly and A. Rodkina, Stabilisation of difference equations with noisy prediction-based control, Physica D, 326 (2016), 21-31.

[6]

E. Braverman and E. Liz, Global stabilization of periodic orbits using a proportional feedback control with pulses, Nonlinear Dynamics, 67 (2012), 2467-2475.

[7]

E. Braverman and E. Liz, On stabilization of equilibria using predictive control with and without pulses, Comput. Math. Appl., 64 (2012), 2192-2201.

[8]

E. Braverman and A. Rodkina, Stabilization of two cycles of difference equations with stochastic perturbations, J. Difference Equ. Appl., 19 (2013), 1192-1212.

[9]

E. Braverman and A. Rodkina, Difference equations of Ricker and logistic types under bounded stochastic perturbations with positive mean, Comput. Math. Appl., 66 (2013), 2281-2294.

[10]

E. Braverman and A. Rodkina, On convergence of solutions to difference equations with additive perturbations, J. Difference Equ. Appl., 22 (2016), 878-903.

[11]

P. Carmona and D. Franco, Control of chaotic behaviour and prevention of extinction using constant proportional feedback, Nonlinear Anal. Real World Appl., 12 (2011), 3719-3726.

[12]

C. W. Clark, Mathematical bioeconomics: The optimal management of renewable resources, 2nd Edition, John Wiley & Sons, Hoboken, New Jersey, 1990.

[13]

C. Kelly and A. Rodkina, Constrained stability and instability of polynomial difference equations with state-dependent noise, Discrete Contin. Dyn. Syst. B, 11 (2009), 913-933.

[14]

E. Liz, How to control chaotic behaviour and population size with proportional feedback, Phys. Lett. A, 374 (2010), 725-728.

[15]

E. Liz and A. Ruiz-Herrera, The hydra effect, bubbles, and chaos in a simple discrete population model with constant effort harvesting, J. Math. Biol., 65 (2012), 997-1016.

[16]

J. G. Milton and J. Bélair, Chaos, noise, and extinction in models of population growth, Theor. Popul. Biol., 37 (1990), 273-290.

[17]

H. Seno, A paradox in discrete single species population dynamics with harvesting/thinning, Math. Biosci., 214 (2008), 63-69.

[18]

L. Shaikhet, Optimal Control of Stochastic Difference Volterra Equations, An Introduction. Studies in Systems, Decision and Control 17, Springer, Cham, 2015.

[19]

A. N. Shiryaev, Probability, (2nd edition), Springer, Berlin, 1996.

[20] H. R. Thieme, Mathematics in Population Biology, Princeton University Press, Princeton, 2003. 
[21]

E. F. Zipkin, C. E. Kraft, E. G. Cooch and P. J. Sullivan, When can efforts to control nuisance and invasive species backfire?, Ecological Applications, 19 (2009), 1585-1595.

show all references

References:
[1]

J. A. D. Appleby, G. Berkolaiko and A. Rodkina, Non-exponential stability and decay rates in nonlinear stochastic difference equations with unbounded noise, Stochastics, 81 (2009), 99-127.

[2]

J. A. D. Appleby, C. Kelly, X. Mao and A. Rodkina, On the local dynamics of polynomial difference equations with fading stochastic perturbations, Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal., 17 (2010), 401-430.

[3]

J. A. D. Appleby, X. Mao and A. Rodkina. On stochastic stabilization of difference equations, Discrete Contin. Dyn. Syst., 15 (2006), 843-857.

[4]

E. Braverman and B. Chan, Stabilization of prescribed values and periodic orbits with regular and pulse target oriented control, Chaos, 24 (2014), 013119, 7pp.

[5]

E. Braverman, C. Kelly and A. Rodkina, Stabilisation of difference equations with noisy prediction-based control, Physica D, 326 (2016), 21-31.

[6]

E. Braverman and E. Liz, Global stabilization of periodic orbits using a proportional feedback control with pulses, Nonlinear Dynamics, 67 (2012), 2467-2475.

[7]

E. Braverman and E. Liz, On stabilization of equilibria using predictive control with and without pulses, Comput. Math. Appl., 64 (2012), 2192-2201.

[8]

E. Braverman and A. Rodkina, Stabilization of two cycles of difference equations with stochastic perturbations, J. Difference Equ. Appl., 19 (2013), 1192-1212.

[9]

E. Braverman and A. Rodkina, Difference equations of Ricker and logistic types under bounded stochastic perturbations with positive mean, Comput. Math. Appl., 66 (2013), 2281-2294.

[10]

E. Braverman and A. Rodkina, On convergence of solutions to difference equations with additive perturbations, J. Difference Equ. Appl., 22 (2016), 878-903.

[11]

P. Carmona and D. Franco, Control of chaotic behaviour and prevention of extinction using constant proportional feedback, Nonlinear Anal. Real World Appl., 12 (2011), 3719-3726.

[12]

C. W. Clark, Mathematical bioeconomics: The optimal management of renewable resources, 2nd Edition, John Wiley & Sons, Hoboken, New Jersey, 1990.

[13]

C. Kelly and A. Rodkina, Constrained stability and instability of polynomial difference equations with state-dependent noise, Discrete Contin. Dyn. Syst. B, 11 (2009), 913-933.

[14]

E. Liz, How to control chaotic behaviour and population size with proportional feedback, Phys. Lett. A, 374 (2010), 725-728.

[15]

E. Liz and A. Ruiz-Herrera, The hydra effect, bubbles, and chaos in a simple discrete population model with constant effort harvesting, J. Math. Biol., 65 (2012), 997-1016.

[16]

J. G. Milton and J. Bélair, Chaos, noise, and extinction in models of population growth, Theor. Popul. Biol., 37 (1990), 273-290.

[17]

H. Seno, A paradox in discrete single species population dynamics with harvesting/thinning, Math. Biosci., 214 (2008), 63-69.

[18]

L. Shaikhet, Optimal Control of Stochastic Difference Volterra Equations, An Introduction. Studies in Systems, Decision and Control 17, Springer, Cham, 2015.

[19]

A. N. Shiryaev, Probability, (2nd edition), Springer, Berlin, 1996.

[20] H. R. Thieme, Mathematics in Population Biology, Princeton University Press, Princeton, 2003. 
[21]

E. F. Zipkin, C. E. Kraft, E. G. Cooch and P. J. Sullivan, When can efforts to control nuisance and invasive species backfire?, Ecological Applications, 19 (2009), 1585-1595.

Figure 1.  The graph of $g(x)$ with $y_i$, $i=1, 2, 3$, together with the equilibrium $ x^{\ast}$ marked
Figure 2.  Solutions of the difference equation with $f$ as in (5.1) and multiplicative stochastic perturbations with $\ell=0.01$ (upper left), $\ell=0.025$ (upper right), where PF control aims at stabilizing $x^*=1.5$, $\nu \approx 0.4685$ and $\ell=0.015$ (two lower rows), with either $x^*=1.125$ (second row, left) or $x^*=1.1$ stabilized (second row, right), and $x^*=0$ is stabilized for $\nu =0.39$ (lower left); for $\nu =0.75$ there is no blurred equilibrium but oscillations (lower right). Everywhere $x_0=0.5$
Figure 3.  Solutions of the difference equation with $f$ as in (5.1) and additive stochastic perturbations with $\ell=0.01$ (upper left), $\ell=0.025$ (upper right), where PF control aims at stabilizing $x^*=1.5$, $\nu \approx 0.4685$ and $\ell=0.015$ (two lower rows), with either $x^*=1.125$ (second row, left) or $x^*=1.1$ stabilized (second row, right), and $x^*=0$ is stabilized for $\nu =0.39$ (lower left); for $\nu =0.75$ there is no blurred equilibrium but oscillations (lower right). Everywhere $x_0=0.5$
Figure 4.  Solutions of the difference equation with $f$ as in (5.2) and multiplicative stochastic perturbations with $\ell=0.01$ (left) and $\ell=0.025$ (right), where PF control aims at stabilizing $x^*=2.5$, $\nu \approx 0.253555$. In both figures, five runs are illustrated, $x_0=1$
Figure 5.  Solutions of the difference equation with $f$ as in (5.2) and multiplicative stochastic perturbations with $\ell=0.01$, where we stabilize the maximum $\approx 2.877$ (left), the zero equilibrium with $\nu=0.23$ (middle) and obtain a blurred cycle for $\nu=0.35$ (right). Everywhere we present five runs, $x_0=1$
Figure 6.  Solutions of the difference equation with $f$ as in (5.2) and additive stochastic perturbations with $\ell=0.01$, where $x^*=2.5$ is stabilized (left), or there are sustainable blurred oscillations for $\nu=0.35$ (right). In each figure, we present five runs, $x_0=1$
[1]

Ionuţ Munteanu. Exponential stabilization of the stochastic Burgers equation by boundary proportional feedback. Discrete and Continuous Dynamical Systems, 2019, 39 (4) : 2173-2185. doi: 10.3934/dcds.2019091

[2]

Martin Bohner, Sabrina Streipert. Optimal harvesting policy for the Beverton--Holt model. Mathematical Biosciences & Engineering, 2016, 13 (4) : 673-695. doi: 10.3934/mbe.2016014

[3]

Hiroaki Morimoto. Optimal harvesting and planting control in stochastic logistic population models. Discrete and Continuous Dynamical Systems - B, 2012, 17 (7) : 2545-2559. doi: 10.3934/dcdsb.2012.17.2545

[4]

Zhenyu Lu, Junhao Hu, Xuerong Mao. Stabilisation by delay feedback control for highly nonlinear hybrid stochastic differential equations. Discrete and Continuous Dynamical Systems - B, 2019, 24 (8) : 4099-4116. doi: 10.3934/dcdsb.2019052

[5]

Fulvia Confortola, Elisa Mastrogiacomo. Feedback optimal control for stochastic Volterra equations with completely monotone kernels. Mathematical Control and Related Fields, 2015, 5 (2) : 191-235. doi: 10.3934/mcrf.2015.5.191

[6]

John A. D. Appleby, Xuerong Mao, Alexandra Rodkina. On stochastic stabilization of difference equations. Discrete and Continuous Dynamical Systems, 2006, 15 (3) : 843-857. doi: 10.3934/dcds.2006.15.843

[7]

Zhao-Han Sheng, Tingwen Huang, Jian-Guo Du, Qiang Mei, Hui Huang. Study on self-adaptive proportional control method for a class of output models. Discrete and Continuous Dynamical Systems - B, 2009, 11 (2) : 459-477. doi: 10.3934/dcdsb.2009.11.459

[8]

Elena Braverman, Alexandra Rodkina. Stochastic difference equations with the Allee effect. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 5929-5949. doi: 10.3934/dcds.2016060

[9]

Dianmo Li, Zengxiang Gao, Zufei Ma, Baoyu Xie, Zhengjun Wang. Two general models for the simulation of insect population dynamics. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 623-628. doi: 10.3934/dcdsb.2004.4.623

[10]

B. E. Ainseba, W. E. Fitzgibbon, M. Langlais, J. J. Morgan. An application of homogenization techniques to population dynamics models. Communications on Pure and Applied Analysis, 2002, 1 (1) : 19-33. doi: 10.3934/cpaa.2002.1.19

[11]

Robert Carlson. Myopic models of population dynamics on infinite networks. Networks and Heterogeneous Media, 2014, 9 (3) : 477-499. doi: 10.3934/nhm.2014.9.477

[12]

Guangjun Shen, Xueying Wu, Xiuwei Yin. Stabilization of stochastic differential equations driven by G-Lévy process with discrete-time feedback control. Discrete and Continuous Dynamical Systems - B, 2021, 26 (2) : 755-774. doi: 10.3934/dcdsb.2020133

[13]

Jacques Henry. For which objective is birth process an optimal feedback in age structured population dynamics?. Discrete and Continuous Dynamical Systems - B, 2007, 8 (1) : 107-114. doi: 10.3934/dcdsb.2007.8.107

[14]

MirosŁaw Lachowicz, Tatiana Ryabukha. Equilibrium solutions for microscopic stochastic systems in population dynamics. Mathematical Biosciences & Engineering, 2013, 10 (3) : 777-786. doi: 10.3934/mbe.2013.10.777

[15]

G. Buffoni, S. Pasquali, G. Gilioli. A stochastic model for the dynamics of a stage structured population. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 517-525. doi: 10.3934/dcdsb.2004.4.517

[16]

Alexandra Rodkina, Henri Schurz. On positivity and boundedness of solutions of nonlinear stochastic difference equations. Conference Publications, 2009, 2009 (Special) : 640-649. doi: 10.3934/proc.2009.2009.640

[17]

Yueh-Cheng Kuo, Huey-Er Lin, Shih-Feng Shieh. Asymptotic dynamics of hermitian Riccati difference equations. Discrete and Continuous Dynamical Systems - B, 2021, 26 (4) : 2037-2053. doi: 10.3934/dcdsb.2020365

[18]

Xiujuan Wang, Mingshu Peng. Rich dynamics in some generalized difference equations. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3205-3212. doi: 10.3934/dcdss.2020191

[19]

Yuyun Zhao, Yi Zhang, Tao Xu, Ling Bai, Qian Zhang. pth moment exponential stability of hybrid stochastic functional differential equations by feedback control based on discrete-time state observations. Discrete and Continuous Dynamical Systems - B, 2017, 22 (1) : 209-226. doi: 10.3934/dcdsb.2017011

[20]

Wensheng Yin, Jinde Cao, Guoqiang Zheng. Further results on stabilization of stochastic differential equations with delayed feedback control under $ G $-expectation framework. Discrete and Continuous Dynamical Systems - B, 2022, 27 (2) : 883-901. doi: 10.3934/dcdsb.2021072

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (142)
  • HTML views (82)
  • Cited by (2)

Other articles
by authors

[Back to Top]